For the Next Upper GI Bleed, Azithromycin?

Earlier this week, I was tasked with helping a teenager with an upper GI bleed.  I was surprised to learn that our hospital did not have IV erythromycin available due to a shortage.  A potential alternative is azithromycin.

The following is a 2017 ACG abstract (D Issa et al): A Comparison of Azithromycin to Erythromycin Infusions in Improving Visualization of Endoscopy for Upper Gastrointestinal Bleeding

Introduction: Several studies show the use of intravenous erythromycin prior to upper endoscopy for upper gastrointestinal bleeding (GIB) improves visualization and decreases the need for second look endoscopy. Erythromycin requires reconstitution delaying administration in emergency procedures. Azithromycin is more readily available as it is part of pneumonia treatment protocols and does not require reconstitution. Physiologic studies show azithromycin produces motility effects similar to that of erythromycin.

Aim: To assess the effect of azithromycin in improving the quality of endoscopic visualization in upper GIB compared to erythromycin.

Methods: We performed a retrospective analysis of patients admitted with acute upper GIB who underwent emergent endoscopy and were ordered either erythromycin or azithromycin before procedure. Primary outcome of the quality of visualization was assessed by two gastroenterologists, blinded to the choice of infusion, using a scoring system ranging from 0 to 8 with a maximum of 2 points assigned to each of the fundus, body, antrum and bulb. Secondary outcomes included time elapsed between administering the infusion and starting the procedure, length of hospital stay, blood transfusions, and procedure-related complications.

Results: The study included 31 patients in the erythromycin group and 18 patients in the azithromycin group. Mean age was 57 years and 68% were male. The overall median visualization score was significantly higher in the azithromycin group compared to that of the erythromycin group {7.0 (1.5) vs. 6.0 (3.0), respectively; P=0.02}. Time between administration of azithromycin and starting the procedure was longer than that of erythromycin but did not meet statistical significance (67 vs 48.5 minutes, respectively; P = 0.92). Length of hospital stay was comparable between the two groups after adjusting for the admission primary diagnosis (6.0 days for azithromycin vs. 7.0 days for erythromycin; P=0.48). Four patients were ordered erythromycin but this was not administered on time whereas all patient who were ordered azithromycin started the infusion prior to the procedure. Procedure immediate complications, need for second look endoscopy and number of transfused blood units did not differ between the groups.

Discussion: Azithromycin infusion before endoscopy for upper GIB was associated with better visualization than that of erythromycin, the current standard of care. Randomized trials are needed to validate these findings.

Here is a link to a summary from Gastro and Endoscopy News: Azithromycin Appears Worthy Stand-In For Erythromycin in Upper GI Bleeding

There have been prior publications showing that azithromycin, like erythromycin, has prokinetic properties: Broad J, Sanger GJ. The antibiotic azithromycin is a motilin receptor agonist in human stomach: comparison with erythromycinBr J Pharmacol. 2013 Apr;168(8):1859-67.

Related blog posts:

Disclaimer: These blog posts are for educational purposes only. Specific dosing of medications/diets (along with potential adverse effects) should be confirmed by prescribing physician/nutritionist.  This content is not a substitute for medical advice, diagnosis or treatment provided by a qualified healthcare provider. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a condition.

Data on Drug-Induced Liver Injury

Two recent studies provide complementary information regarding the causes and consequences of Drug-Induced Liver Injury (DILI).:

  • Chalasani N, et al. Gastroenterol 2015; 148: 1340-52.
  • Goldberg DS, et al. Gastroenterol 2015; 148: 1353-61.

The first study looked at 899 patients with DILI in the DILI Network which is a consortium of several academic institutions funded by the US National Institutes of Health.  Antimicrobials were the most commonly implicated agents (408 cases); however, dietary/herbal supplements were another common cause (145 cases).  Top 10 individual agents:

  • Amoxicillin-clavulanate (Augmentin) (n=91)
  • Isoniazid (n=48)
  • Nitrofurantoin (n=42)
  • Sulfamethoxazole/trimethoprim (n=31)
  • Minocycline (n=28)
  • Cefazolin (n=20)
  • Azithromycin (n=19)
  • Ciprofloxacin (n=16)
  • Levofloxacin (n=13)
  • Diclofenac (n=12)

Key findings:

  • Overall, 10% of patients with DILI died or required liver transplantation.
  • 18% developed chronic injury pattern; this was more common in patients with a cholestatic liver injury.
  • Mortality was high in patients with DILI and concomitant severe skin reactions.  Causative agents of DILI with either Stevens-Johnson Syndrome or Toxic epidermal necrolysis included azithromycin (n=2), lamotrigine (n=3); and one case for each of the following: moxifloxacin, diclofenac, carbamazepine, nitrofurantoin, and possible cephalexin (patient rec’d lamotrigine as well)
  • Preexisting liver disease increased the likelihood of mortality (16% versus 5%)

The second article, a retrospective cohort study using data from >5 million covered individuals over a 7-year span from Kaiser Permanente Northern California, identified 62 inpatients categorized as having definite or possible acute liver failure (ALF).  In this cohort, 32 (52%) had DILI.  Leading agents of DILI-ALF:

  • Acetaminophen n=18
  • Herbal/dietary supplement n=6. Chinese herbals (n=2), pine needle tea, saw palmetto, one unspecified herbal.
  • Antimicrobials n=2

Bottomline: Antibiotics and herbal supplements, both of which are often used without apparent benefit, can lead to liver failure

Related blog posts:

Soapes Creek, Atlanta

Soapes Creek, Atlanta

Quantifying the Heart Risks of Azithromycin

As noted previously in this blog (New FDA warning for azithromycin (Zithromax) | gutsandgrowth), there have been concerns raised about the risk of cardiovascular death due to the use of azithromycin.  An editorial and new study indicate that this risk is mainly confined to patients at high cardiovascular risk (NEJM 2013; 1665-67 [editorial], 1704-12 [study]).

Background: in 2011, “approximately 40.3 million people in the United States (roughly one eighth of the population) received an outpatient prescription for the macrolide azithromycin.”

In an observational study published last year (NEJM 2012; 366: 1881-90), azithromycin resulted in one death for every 21,000 outpatient prescriptions in comparison to amoxicillin.  Among those with high cardiovascular risk factors, this number was much higher: one in 4100; whereas in those with no risk factors, it was less than one per 100,000.  The risks also corresponded to peak drug levels as the increase in events took place during the 5-day course and an increased risk was not evident subsequently.

The newest study, referenced above. used data from a Danish national health care registry (18-64 year olds). These patients had a lower cardiovascular risk profile.  More than one million prescriptions were studied.  They found no difference in cardiovascular deaths between azithromycin and penicillin.  In a subgroup analysis of patients with a history of cardiovascular disease, the risk ratio was 1.35 though this did not reach statistical significance.

The editorial notes that azithromycin has been shown to reduce deaths in patients treated for community-acquired pneumonia.  However, the two most common indications for treatment remain bronchitis and sinusitis.

Bottom-line: The risks of azithromycin in young and middle-aged persons is exceedingly low or nonexistent.  In individuals with cardiovascular risk factors, azithromycin, other macrolides and fluoroquinolones could trigger a lethal arrhythmia.

New FDA warning for azithromycin (Zithromax)

“The FDA is warning that a widely used antibiotic from Pfizer can cause rare but deadly heart rhythms in some patients. The agency is adding new warnings to the label of Zithromax, which is used to treat bronchitis, pneumonia and other infections.

Doctors should consider prescribing other antibiotics to patients at risk of heart problems, including those with irregular heartbeats or low levels of potassium or magnesium in their blood. Zithromax is popular because it often can be taken for fewer days than other antibiotics. The warning may prompt doctors to choose other options, though the new label notes that other antibiotics have similar effects on the heart.”

Read more here: http://www.thenewstribune.com/2013/03/13/2511288/fda-issues-warning-about-zithromax.html#storylink=cpy

Also from previous FDA statement:
[05-17-2012] “The U.S. Food and Drug Administration (FDA) is
aware of the study published in the New England Journal of Medicine,
on May 17, 20121, that compared the risks of cardiovascular death in patients treated with azithromycin (Zithromax), amoxicillin, ciprofloxacin (Cipro), levofloxacin (Levaquin), and no antibacterial drug.  The study reported a small increase in cardiovascular
deaths, and in the risk of death from any cause, in persons treated with a 5-day
course of azithromycin (Zithromax) compared to persons treated with amoxicillin,
ciprofloxacin, or no drug. The risks of cardiovascular death associated with
levofloxacin treatment were similar to those associated with azithromycin
treatment.”  Thus, levofloxacin also was associated with an increased risk.
Related link: